Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 11, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 6, 1998, 7:13 PM CDT for Russell County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 6, 1998, 7:13 PM CDT (00:13 UTC)
- Expired
- Apr 6, 1998, 8:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Russell County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 4:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
396
WUUS1 KICT 070014 RRA
SVRICT
KSC167-070115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
713 PM CDT MON APR 6 1998
* SEVERE THUNDERSTORM WARNING FOR
RUSSELL COUNTY - CENTRAL KANSAS
* UNTIL 815 PM CDT
* SOME TOWNS AFFECTED
RUSSELL
* AT 715 RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS MOVING INTO
SOUTHWEST RUSSELL COUNTY MOVING NORTHEAST AT 35 MPH.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 65 MPH OR GREATER...HAIL UP TO AN INCH IN DIAMETER AND
TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.
HOWERTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:22 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Apr 6, 3:22 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 322 PM CDT MON APR 6 1998 ...SHORT TERM... THREAT OF SVR TSTMS THE MAIN CONCERN IN THE SHORT TERM. LATEST SFC ANALYS HAS DIFFUSE AREA OF LOW PRESSURE ACROSS NRN TX WITH GOOD AREA OF CIRCULATION OVER SWRN KANSAS INVOF DDC. DRY LINE FROM SWRN KANS INTO WRN TX HAS BEEN MVG EWD SINCE THIS MORNING WITH MID 50 DWPTS WORKING INTO SCNTRL KANSAS. ATMOSPHERE CONTINUES TO DESTABILIZE AND WILL PROBABLY BE LOOKING AT WW FOR PORTIONS OF CWA BY ZFP ISSUANCE TIME. WL STAY WITH LIKELY POPS FOR OVERNIGHT AND WL KEEP MENTION OF SVR IN THE WORDING. FOR TEMPS TONIGHT...NOT MUCH DEVIATION FROM GUID NUMBERS. MRU ..LONG TERM.. WX AFTER TONIGHT LESS INTENSE BUT STILL PROBLEMATIC AS SFC/UPPER LOW POSTIONS VARY BY MODEL AND AMOUNT OF WRAPAROUND CLOUDINESS AND PRECIP IN QUESTION. GENERALLY WENT ALONG WITH THE ETA THROUGH 48 HRS AS AVN LOOKS A LITTLE TOO SLOW AND NGM TOO FAR NORTH AND TOO DRY. BEST CHANCE OF PRECIP SHOULD BE CENTRAL ZONES WITH MOISTURE WRAPPING BACK AROUND THE LOW...LOWEST POPS SE WITH SOME DRIER AIR AT LOW LEVELS WEDGING IN. COULD SEE -RA LINGERING IN CE KS THORUGH EARLY WED DEPENDING ON THE SPEED OF THE LOW. AS LOW LIFTS OUT LATE WED/THU SHOULD SEE IMPROVING/SEASONABLY COOL WX LAST HALF OF THE WEEK. FCSTID = 3 ICT 48 67 44 63 / 60 20 30 10 HUT 47 65 43 62 / 60 20 30 10 EWK 48 66 44 61 / 60 20 30 10 EQA 49 67 44 62 / 60 20 30 10 WLD 49 70 46 64 / 60 20 20 0 RSL 45 59 41 59 / 60 40 40 20 GBD 46 62 41 61 / 60 40 40 20 SLN 48 60 42 59 / 60 40 50 20 MPR 48 63 42 61 / 60 30 30 20 CFV 52 71 46 64 / 60 20 20 5 CNU 53 69 46 62 / 60 20 20 10 K88 53 68 44 62 / 60 20 30 10 .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 8:21 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 59 min |
| Apr 7, 12:37 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.